Commonly used SNRIs may cause dependence and withdrawal when stopped

drug
Credit: CC0 Public Domain

The difficulties that people have in discontinuing antidepressant medications has been in the news recently. An analysis published in the current issue of Psychotherapy and Psychosomatics on the effects of discontinuing commonly used antidepressant drugs like venlafaxine and duloxetine indicates that these drugs may cause dependence and withdrawal syndromes when they are stopped.

The Authors conducted a systematic review examining electronic databases including PubMed, the Cochrane Library, Web of Science, and MEDLINE from the inception of each database to June 2017. Sixty-one studies met the criteria for inclusion. There were 22 double-blind randomized controlled trials, 6 studies where patients were treated in an open fashion and then randomized to a double-blind controlled phase, 8 open trials, 1 prospective naturalistic study, 1 retrospective study, and 23 case reports. Results showed that symptoms occurred after discontinuation of any type of serotonin-noradrenalin reuptake inhibitor (SNRI). The prevalence of withdrawal symptoms varied across reports and appeared to be higher with venlafaxine. Symptoms typically ensued within a few days from discontinuation and lasted a few weeks, also with gradual tapering. Late onset and/or a longer persistence of disturbances occurred as well.

These findings highlight the need for clinicians to add SNRI to the list of drugs potentially inducing upon discontinuation, together with other types of psychotropic drugs. The leading author of the study, Giovanni A. Fava, MD (University of Bologna and University at Buffalo) comments: "this type of is widely used with the wrong assumption that they do not cause dependence and problems upon discontinuation. We should be more cautious in prescribing them and be aware of the problems that ensue when you stop them."


Explore further

Are antidepressants safe in patients with coronary heart disease?

More information: GiovanniĀ A. Fava et al. Withdrawal Symptoms after Serotonin-Noradrenaline Reuptake Inhibitor Discontinuation: Systematic Review, Psychotherapy and Psychosomatics (2018). DOI: 10.1159/000491524
Journal information: Psychotherapy and Psychosomatics

Provided by Journal of Psychotherapy and Psychosomatics
Citation: Commonly used SNRIs may cause dependence and withdrawal when stopped (2018, September 13) retrieved 20 May 2019 from https://medicalxpress.com/news/2018-09-commonly-snris.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
58 shares

Feedback to editors

User comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more